Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 261, NWS Springfield, MO

August 25, 2004Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 25, 2004, 6:10 PM CDT for Phelps County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 6:10 PM CDT (23:10 UTC)
Expired
Aug 25, 2004, 7:15 PM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Phelps County, MO

The radar

The St Louis radar (KLSX), 122 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 3:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1899 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 252310
SVRSGF
MOC161-260015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
610 PM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHELPS COUNTY IN CENTRAL MISSOURI.

* UNTIL 715 PM CDT.

* AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NEWBURG...OR 7 MILES WEST OF ROLLA...AND MOVING NORTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ROLLA BY 620 PM CDT.
  NEAR ST. JAMES BY 645 PM CDT.

THE TOWNS OF JEROME AND NORTHWYE ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

IN ADDITION TO DAMAGING WIND GUSTS AND LARGE HAIL...THESE STORMS 
WILL LIKELY PRODUCE TWO TO THREE INCHES OF RAINFALL WHICH MAY RESULT 
IN FLASH FLOODING.

LAT...LON 3780 9153 3779 9205 3802 9202 3806 9193
      3804 9165 3817 9165 3817 9153

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:15 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 25, 3:15 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT WED AUG 25 2004

.DISCUSSION...
THE POTENTIAL FOR SEVERE WEATHER CONTINUES THIS AFTERNOON AND
EVENING BUT THE OVERALL RISK MAY BE DECREASING.  WATER VAPOR IMAGERY
AND PROFILER DATA SHOWED A STRONG JET STREAK EXTENDING FROM NORTH
CENTRAL OKLAHOMA INTO NORTHWEST MISSOURI WITH AN ASSOCIATED
SHORTWAVE TROUGH MIGRATING EASTWARD ACROSS THE CENTRAL PLAINS.
STRONG TO SEVERE CONVECTION WAS ONGOING NORTH OF A WELL DEFINED WARM
FRONT THAT STRETCHED FROM NEAR ST. JOSEPH MISSOURI TO NORTH OF ST.
LOUIS. THE AIRMASS SOUTH OF THIS BOUNDARY HAD BECOME VERY UNSTABLE.
AT EARLY AFTERNOON SURFACE TEMPERATURES WERE NEAR 90 DEGREES WITH
DEWPOINTS IN THE MID 70S.  THIS WAS YIELDING SURFACE BASED CAPES
NEAR 5000 J/KG. CONVECTION WAS BEGINNING TO DEVELOP IN THIS WARM
SECTOR ALONG A WEAK THERMAL GRADIENT ON THE LEADING EDGE OF AN
ADVANCING MID LEVEL DECK.

18Z SOUNDING FROM NWS SPRINGFIELD SHOWED A CAPPING INVERSION NEAR
850 MB. THIS CAP WILL BE MORE DIFFICULT TO BREAK WHERE CLOUDINESS
HAS INCREASED. IN ADDITION TO THE INVERSION...THE LACKING
INGREDIENT FOR STORM INITIATION IS A WELL DEFINED SURFACE BOUNDARY.
A DRY LINE WAS LOCATED WELL TO THE WEST ACROSS CENTRAL KANSAS AND
OKLAHOMA BUT LOW LEVEL WINDS HAD VEERED TO MORE OF A SOUTHWESTERLY
DIRECTION EAST OF THIS BOUNDARY. IT APPEARS THAT THE THERMAL
GRADIENT ALONG THE LEADING EDGE OF THE MID LEVEL DECK MAY ACT AS THE
FOCUSING MECHANISM AT THE SURFACE AS IT TRANSLATES ACROSS SOUTH
CENTRAL MISSOURI.

A COUPLE OF SCENARIOS STILL POSSIBLE FOR SEVERE WEATHER. FIRST
ACTIVITY MAY DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI WHERE
BETTER SURFACE HEATING CONTINUES AND REGION COMES UNDER INFLUENCE OF
THE ENTRANCE REGION OF THE JET TOWARD LATE AFTERNOON. CONVECTION MAY
ALSO DEVELOP AND INTENSIFY ON BACKSIDE OF MID LEVEL CLOUD SHIELD
WHERE LAPSE RATES WILL STEEPEN IN RESPONSE TO THE APPROACHING
SHORTWAVE.

A BELT OF STRONGER WESTERLIES WILL PERSIST ACROSS THE NORTHERN TIER
OF THE U.S THE REMAINDER OF THE WEEK WHILE THE SUBTROPICAL RIDGE
REMAINS STRETCHED ACROSS THE SOUTHERN U.S. SUMMER HEAT WILL REASSERT
IT SELF ON THURSDAY IN THE WAKE OF THE SHORTWAVE EXITING TO THE
EAST. LOW TO MIDDLE 90S WILL BE COMMON AND COMBINE WITH LOW TO MID
70 DEWPOINTS TO PRODUCE HEAT INDICES BETWEEN 100 AND 105.  A HEAT
ADVISORY MAY BE NEEDED FOR AREAS WEST OF THE OZARK PLATEAU BUT WILL
HOLD OFF FOR NOW AS IT LOOKS BORDERLINE AT THIS TIME.

A FRONT WILL SAG SOUTHWARD INTO THE REGION TO END THE WEEK.  SOME
UNCERTAINTY ON THE SOUTHERN EXTENT OF THIS FRONT WITH THE ETA
DROPPING IT INTO THE FORECAST AREA FRIDAY AFTERNOON. GIVEN THE MOIST
AND UNSTABLE AIRMASS THAT WILL BE IN PLACE...ISOLATED TO SCATTERED
CONVECTION WILL BE POSSIBLE FRIDAY AFTERNOON.  RAIN CHANCES WILL
CONTINUE AND EVEN INCREASE FRIDAY NIGHT INTO SATURDAY AS THE FRONT
PUSHES SLOWLY THROUGH THE AREA AND INTERACTS WITH AN APPROACHING
SHORTWAVE. THE FRONT WILL EXIT TO THE SOUTH ON SUNDAY BUT
PRECIPITATION MAY LINGER THROUGH THE MORNING UNTIL THE SHORTWAVE
PASSES TO THE EAST.

BROAD SUBTROPICAL RIDGE WILL BE THE CONTROLLING WEATHER FEATURE NEXT
WEEK WITH LITTLE CHANCE FOR PRECIPITATION EXPECTED AT THIS TIME.

&&

.AVIATION...
BROKEN CEILINGS OF 4 TO 10 THOUSAND FEET WILL BE COMMON THROUGH THE
EVENING. LOCALIZED AREAS OF OF MVFR CEILINGS AND VISIBILITIES WILL
BE POSSIBLE IN SCATTERED SHOWERS AND THUNDERSTORMS. GUSTY WINDS UP
TO 25 MPH WILL CONTINUE UNTIL SUNSET WITH HIGHER GUSTS NEAR STORMS.
LOW LEVEL WIND SHEAR WILL LIKELY DEVELOP OVERNIGHT AS SOUTHWEST
WINDS INCREASE JUST OFF OF THE SURFACE.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH TONIGHT FOR CENTRAL MISSOURI NORTH OF A
LINE FROM OSCEOLA TO CAMDENTON.
KS...NONE.

FOSTER
Hazardous weather outlook, Aug 25, 4:10 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CDT WED AUG 25 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
410 PM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  GOLF BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.

  HEAVY RAINFALL AND LOCALIZED FLOODING ARE ALSO POSSIBLE.

  AREAS AFFECTED AND TIMING:

  THE POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS OVER THE ENTIRE
  OUTLOOK AREA THIS AFTERNOON AND EVENING. THE HIGHEST RISK OF
  SEVERE STORMS WILL BE OVER EASTERN PORTIONS OF THE OUTLOOK
  AREA...IN COUNTIES ALONG AND EAST OF A LINE FROM CAMDENTON
  TO BRANSON.

  THE GREATEST FLOOD POTENTIAL WILL BE ACROSS CENTRAL MISSOURI IN
  AREAS THAT HAVE RECEIVED HEAVY RAINFALL OVER THE PAST COUPLE OF
  DAYS.

  DISCUSSION:

  A VERY MOIST AND UNSTABLE AIRMASS WILL INTERACT WITH AN UPPER
  LEVEL DISTURBANCE AND STRONG WINDS ALOFT TO PRODUCE THUNDERSTORMS
  THIS AFTERNOON AND EVENING. THE GREATEST RISK OF SEVERE WEATHER
  WILL BE ACROSS SOUTH CENTRAL MISSOURI IN AN AREA OF GREATEST
  INSTABILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  HIGHS IN THE 90S WITH HIGH HUMIDITY LEVELS WILL COMBINE TO PRODUCE
  HEAT INDEX VALUES OF 100 TO 105 DEGREES THURSDAY. THE HOTTEST
  READINGS WILL OCCUR IN COUNTIES ALONG THE WESTERN MISSOURI BORDER
  AND IN CENTRAL MISSOURI.

  A FRONT WILL MOVE SOUTH INTO CENTRAL MISSOURI ON FRIDAY WITH
  WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE.
  MOISTURE POOLING ALONG THE FRONT WILL LEAD TO STRONG INSTABILITY
  AND THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WITH LARGE
  HAIL AND DAMAGING WINDS POSSIBLE.

  HEAVY RAINFALL WILL AGAIN BE POSSIBLE FOR THE UPCOMING WEEKEND AS
  A COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTH CENTRAL MISSOURI
  THIS AFTERNOON AND EVENING BETWEEN 4 PM AND 10 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Special weather statement, Aug 25, 3:16 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 PM CDT WED AUG 25 2004

MOZ057-058-070-071-081>083-091-092-095>098-104>106-260200-
CHRISTIAN-DENT-DOUGLAS-HOWELL-LACLEDE-MARIES-MILLER-OREGON-OZARK-
PHELPS-PULASKI-SHANNON-TANEY-TEXAS-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AVA...BRANSON...FORT LEONARD WOOD...
HOUSTON...LEBANON...OZARK...ROLLA AND WEST PLAINS.
316 PM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 784...IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

CHRISTIAN...DENT...DOUGLAS...HOWELL...LACLEDE...MARIES...MILLER...
OREGON...OZARK...PHELPS...PULASKI...SHANNON...TANEY...TEXAS...WEBSTER
AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BRANSON...FORT LEONARD WOOD...HOUSTON...LEBANON...OZARK...ROLLA AND
WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.PERSONS
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND
LISTEN FOR LATERSTATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVEREWEATHER INFORMATION.

BOOKBINDER
Special weather statement, Aug 25, 3:16 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 PM CDT WED AUG 25 2004

MOZ057-058-070-071-081>083-091-092-095>098-104>106-260200-
CHRISTIAN-DENT-DOUGLAS-HOWELL-LACLEDE-MARIES-MILLER-OREGON-OZARK-
PHELPS-PULASKI-SHANNON-TANEY-TEXAS-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AVA...BRANSON...FORT LEONARD WOOD...
HOUSTON...LEBANON...OZARK...ROLLA AND WEST PLAINS.
316 PM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 784...IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

CHRISTIAN...DENT...DOUGLAS...HOWELL...LACLEDE...MARIES...MILLER...
OREGON...OZARK...PHELPS...PULASKI...SHANNON...TANEY...TEXAS...WEBSTER
AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BRANSON...FORT LEONARD WOOD...HOUSTON...LEBANON...OZARK...ROLLA AND
WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

BOOKBINDER
Local storm report, Aug 25, 4:35 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
435 PM CDT WED AUG 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             MONTREAL                37.97N 92.60W
08/25/2004  1.50 INCH        CAMDEN             MO   PUBLIC

            TIME ESTIMATED

SR
Local storm report, Aug 25, 4:45 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 PM CDT WED AUG 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             DIXON                   38.00N 92.10W
08/25/2004  0.75 INCH        PULASKI            MO   TRAINED SPOTTER

            DIME HAIL REPORTED BY TRAINED SPOTTER

SR
Special weather statement, Aug 25, 5:32 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT WED AUG 25 2004

MOZ057-081-091-092-095-104-252331-
CHRISTIAN-LACLEDE-MILLER-TANEY-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...BRANSON...LEBANON AND OZARK.
532 PM CDT WED AUG 25 2004

SEVERE THUNDERSTORM WATCH NUMBER 784 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN MISSOURI:

CHRISTIAN...LACLEDE...MILLER...TANEY...WEBSTER AND WRIGHT.

MOZ058-070-071-082-083-096>098-105-106-260200-
DENT-DOUGLAS-HOWELL-MARIES-OREGON-OZARK-PHELPS-PULASKI-SHANNON-TEXAS-
INCLUDING THE CITIES OF...AVA...FORT LEONARD WOOD...HOUSTON...
ROLLA AND WEST PLAINS.
532 PM CDT WED AUG 25 2004

SEVERE THUNDERSTORM WATCH NUMBER 784 REMAINS IN EFFECT UNTIL 900 PM
CDT WEDNESDAY EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

DENT...DOUGLAS...HOWELL...MARIES...OREGON...OZARK...PHELPS...
PULASKI...SHANNON AND TEXAS.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...FORT
LEONARD WOOD...HOUSTON...ROLLA AND WEST PLAINS.

BOOKBINDER

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.